I’m a believer in AEIOUTIPS for several reasons.
Unlike mnemonics like my first cardiac arrest algorithm, (Shock, shock, shock. Everybody shock. Little shock, big shock, big shock, little shock.) AEIOUTIPS has remained relevant. That helpful cardiac arrest rhyme may have helped me through my first ACLS class, but it barely lasted through my first year as a paramedic. Once someone thought up high dose Epinephrine, things got complicated.
And, unlike more well known acronyms such as DCAP-BTLS-TIC, AEIOUTIPS has actual clinical application. That means I actually run through it in my head while I’m in the middle of patient care. I have never once exposed a trauma patients chest and actually though to myself, “OK, I don’t see any deformities…and I don’t see any contusions…and I don’t see any abrasions…” You see my point.
So what is this AEIOUTIPS acronym? It’s an acronym to help you remember the most common causes of altered mental status (AMS). This is useful when your patient is anything less than alert and oriented and you can’t figure out why.
Let’s face it, some differential diagnosis jump out at you. It isn’t tough to figure out what’s really wrong with the dude that got hit by a car. The COPD patient who’s tripoding and breathing 30 shallow breaths a minute isn’t much of a mystery either. But the confused or unconscious patient can be a real puzzler.
The next time your patient has an altered mental status and you find yourself puzzled by what’s going on, manage the basics and run through the AEIOUTIPS acronym in your head.
A is for alcohol.
It’s first on the list for a reason. Alcohol plays a roll is a large percentage of the altered mental states that we encounter. Sometimes it’s obvious. Other times it isn’t. Does the patient have an odor on their breath? Does their environment suggest alcohol consumption?
E is for epilepsy (and other forms of seizure).
Could the patient have had a seizure? Inquire about the patients medical history and check their prescription medications. Do you note any oral trauma or urinary incontinence? Look closely for repetitive focal movement. Was the onset of altered mentation sudden?
I is for insulin.
Check the refrigerator (Insulin), the medicine cabinet and the patients body (Medicalert tags) for evidence of diabetes. Could the patient be hypoglycemic (or possibly hyperglycemic). Don’t forget a routine glucose check on all of your altered mental status patients. The ones we can’t figure out tend to always get their blood glucose checked. It’s when we are convinced that the cause of altered mentation is something else on the list that blood sugar can sneak up on us. Most of us have at least one good story about the stroke or the seizure that turned out to be a hypoglycemic event.
O is for overdose (and oxygenation).
If medication bottles are present, does the pill count add up? Is there evidence of drug use at the scene? We discussed alcohol, but don’t forget about other substances that can cause mental status changes. Consider opiates (and check those pupils). Hallucinogens, deliriants and inhalants also produce altered mentation to varying degrees. They account for some of our more unusual mental status presentations.
Also consider an acute hypoxic event. Airway patency, lung sounds and skin should be evaluated early. If the patient is on home oxygen ensure that the supply is uninterrupted.
U is for uremia (or underdose).
Does the patient have a history of renal failure or renal disease? Have they been urinating? Look for signs of increased toxins (mainly nitrogen) in the blood like jaundice, recent fatigue, dehydration, unusual thirst and peripheral swelling.
Some folks also add “underdose” or non-compliance to medication to the U category. Medication non-compliance can contribute to altered mental states, but the true cause of altered mentation will, most likely, be found somewhere else on this list. Is the patient taking their prescribed medications?
T is for trauma.
Could there have been an unreported traumatic event? Could the patient have been assaulted? Could there have been a previous head injury that lead to the current change in mental status? (Think lucid interval.) Your assessment should include a through look at the head as well as a search for causes of occult bleeding in the chest abdomen and pelvis.
I is for infection.
Is there a source of infection? Has the patient been ill recently? Is the patient immuno-compromised? Are they in a high risk category for sepsis such as kids, the elderly, and patients taking chemotherapy and immuno-suppressive therapies? Feel the patient skin. Take a temperature if you have that ability. Pay close attention to the blood pressure. Most of our sepsis patients will show some degree of hypotension before they become noticeably altered.
P is for psychiatric (and poisoning).
This is one where non-compliance to medications can be an important precipitating factor. Does the patient have a history of psychiatric events? Could the current presentation be a simple episode of catatonia or some sort of psychosis? Psychiatric disorders can precipitate some unusual, what-the-heck-is-going-on type presentations. If you feel like you’ve ruled out everything else, consider an acute psychotic episode.
Also consider the possibility of poisoning, both intentional and unintentional. Consider the environment where the patient was found. Could the patient have had contact with a poison. Consider that ingestion is only one potential route for poisons. Chemicals like organophosphates can be absorbed through the skin and carbon monoxide is inhaled.
S is for stroke (and shock).
Not just occlusive stroke, but anything that might put pressure on the brain. This includes lesions, tumors and spontaneous hemorrhage. Do a thorough neurological evaluation and look for motor deficits in the patients response to stimuli. Note muscular weakness in the face and take a good look at the pupils.
While we specifically addressed hypovolemic shock and septic shock, consider other causes of shock like cardiogenic and anaphylactic shock. Pay close attention to the patients hemodynamic stability and consider an underlying shock state.
AEIOUTIPS takes a little practice. Your first few times working through the acronym will feel awkward. But with a little time and patience, the memory tool can become a trusted friend during some of your more challenging calls. I’ve talked through these nine points out loud with my partner on the way to the hospital when an altered patient us both scratching our heads over what was going on.
While I may not always nail the cause of altered mental status, I rarely find an altered patient who falls outside of the AEIOUTIPS list.
Now it’s your turn. Did you learn the AEIOUTIPS acronym in school? Do you use it during patient care?
Read more EMT awesomeness: